News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Obstetrics

Question: isoxsuprine and allyloestrenol use in pregnancy


 Rnk - Fri Sep 16, 2005 9:07 am

Hi! I am a 31-year-old woman presently 13 wks pregnant. This is my first pregnancy. I underwent one year of fertility treatment due to unexplained infertility and then underwent a diagnostic laparoscopy that revealed bilateral hydrosalpinx, but two months after the surgery I conceived naturally (without any fertility meds). Now, my OB/GYN has prescribed isoxsuprine and allyloestrenol. I have searched the net for info on these drugs and was shocked to read that they are no longer in use in the Western world (I live in India). I sought three opinions here in India and all three physicians said they have been prescribing these drugs for many years and have seen no fetal abnormalities.

I am very confused whether to use these drugs or not. If anyone could give me advice, I would really appreciate it.
 DeLWolcott - Mon Sep 19, 2005 8:53 am

From MedlinePlus:

Pregnancy—Isoxsuprine has not been shown to cause birth defects in humans. However, isoxsuprine given shortly before delivery may cause fast heartbeat and other problems (low blood sugar, bowel problems, low blood pressure) in the newborn.


From my interpretation of literature available to me:
Allyloestrenol also has not been shown to cause birth defects in humans. It is/was used to prevent abortion or premature labor, but proof of efficacy was lacking.

Summary:
Vasodilan (isoxsuprine) is still used in the US and Canada. Allyloestrenol is not used, but only because they have no proof that it actually works. Neither one has been shown to be harmful during pregnancy.

:) I hope this information eases your mind a bit. Speak with your doctor again about your concerns and feel free to even ask him to show you the information he has on the medications to ease your mind. Congratulations and good luck!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here